Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

May 25, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2002, 4:20 PM CDT for Brewster County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 4:20 PM CDT (21:20 UTC)
Expired
May 25, 2002, 5:15 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
May 25, 5:00 PM CDTThunderstorm Wind 66 MPanther Junction, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1937 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252120
SVRMAF
TXC043-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF PERSIMMON GAP...OR ABOUT 32
  MILES NORTHWEST OF PANTHER JUNCTION...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PANTHER JUNCTION...TERLINGUA RANCH LODGE AND PERSIMMON GAP

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3004 10365 2978 10378 2919 10323 2973 10277

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 45 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT SAT MAY 25 2002

PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.

THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO.  THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.

THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.

WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.

WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  61/84/62/85  3343
LSA  58/83/60/84  2253
6R6  64/86/65/87  5222
MRF  52/83/53/84  2222
CNM  57/86/61/88  1252

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, May 25, 3:51 PM CDT, 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT SAT MAY 25 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA
THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS
THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER
THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL
INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY
FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS.

.THREATS...
THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO
SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL
AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

PLATT
Special weather statement, May 25, 3:52 PM CDT, 28 minutes before
TXZ061>063-067>070-074-075-081-082-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...PECOS AND TERRELL

IN WEST TEXAS...

CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...
GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 25, 5:41 PM CDTFlash Flood WarningMAFBrewster2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.